Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 2002, 2:55 PM EDT for Carroll County, City of Galax, Virginia. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 3, 2002, 3:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, City of Galax, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 3:20 PM EDT | Hail 1 | Hillsville, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
728 WUUS51 KRNK 031855 SVRRNK VAC035-640-031945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 255 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA GALAX CITY IN SOUTHWEST VIRGINIA * UNTIL 345 PM EDT. * AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES WEST OF FANCY GAP...MOVING SOUTHWEST AT 15 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. SOME LOCATIONS THREATENED THROUGH 345 PM EDT INCLUDE FANCY GAP... GALAX... <<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 02 LAT...LON 3665 8062 3680 8075 3673 8095 3657 8081
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:50 AM EDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jul 3, 10:50 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 1050 AM EDT WED JUL 3 2002 HAVE A SENSE THAT SINCE THE MTNS SAW ALMOST ALL THE ACTION YDAY...THE EAST WILL SEE MORE TODAY. MESOETA WANTS TO DEVELOP CONVECTION ON SFC TROF OFF THE NJ COAST THIS MORNING AND PUSH IT WEST INTO THE FA LATE TODAY...ALTHOUGH IT WANTED TO GET IT STARTED TOO EARLY...WHICH HURTS ITS CREDIBILITY. HOWEVER WV DOES SHOW A S/WV PUSHING INTO THE JERSEY COAST WITH A WEAK BNDRY SHOWING UP ON VISIBLE OFF THE DELMARVA. MODIFIED CAPES ACROSS NE VA THIS AFTN COULD BE AS HIGH AS 4500-5000...WHERE ATMOS DID NOT GET WORKED OVER AT ALL YDAY. SO IF CONVECTION DEVELOPS TO OUR NE...STEERING FLOW WOULD LIKELY TRACK IT IN THIS DIRECTION. SO WILL BUMP EASTERN POPS UP A NOTCH. WILL ALSO RAISE TEMPS A LTL. WILL UPDATE SPS HIGHLIGHTING THE HEAT IN THE EAST. ******************* PREVIOUS DISCUSSION ******************* A SIMILAR DAY TO YESTERDAY EXPECTED FOR TODAY...ALTHOUGH CONVECTION WILL NOT BE QUITE AS WIDESPREAD. UPPER RIDGE DISPLACED A BIT TO THE NORTH...WITH WEAK IMPULSES FORECAST TO ROTATE SOUTHWESTWARD DOWN EAST SIDE. STRONGEST VORT MAX SEEN ON WV IMAGERY SOUTH OF CAPE COD AND TRACKING SOUTHWEST. THIS FEATURE LIKELY TO INFLUENCE CONVECTION ACROSS THE EASTERN HALF OF THE CWA FROM LATE AFTERNOON INTO THE EVENING AS IT CONTINUES TO SLIDE UNDER THE UPPER RIDGE. BUFR CAPES RANGING 2K-3K J/KG... SIMILAR TO YESTERDAY. SPC HAS MUCH OF THE FA OUTLOOKED AND THIS SEEMS REASONABLE AFTER ISSUING 30+ WARNINGS TUESDAY. TONIGHT ATMOS STABILIZES AFTER LOSS OF HEATING...WITH TSTMS DISSIPATING BY MIDNIGHT. FOR THE 4TH...SURFACE TROUGH APPEARS TO BE TRYING TO SET UP A BIT FARTHER TO THE EAST...AND SYNOPTIC SCALE FORCING APPEARS TO BE LESS ORGANIZED...BUT WITH UNSTABLE AIRMASS IN PLACE AND POTENTIAL FOR ADDITIONAL WEAK DISTURBANCES WILL CONTINUE CHC POPS ALL LOCATIONS. AVN CONTINUES TO BRING FRONT SOUTHWARD INTO THE FA ON FRIDAY. CANADIAN UPPER LOW MAY BE OVERDONE...BUT 1028 HIGH SHOULD BE SUFFICIENT TO AT LEAST FORCE THE FRONT INTO THE FA. CURRENT FORECAST IS DRY...BUT AFTER SOME DISCUSSION WITH SURROUNDING OFFICES I WILL ADD 30 POPS TO THE SOUTHERN THIRD OF THE FA FOR THE AFTERNOON AND EVENING. TEMPWISE HAVE GONE CLOSER TO FWC NUMBERS AS AVN MOS CONTINUES TO RUN ON THE COOL SIDE WITH MAXES. FCSTID = 08 ROA 92 70 93 70 / 20 20 20 20 LYH 94 69 93 69 / 20 20 20 20 DAN 95 73 94 72 / 20 20 20 20 BLF 83 67 82 67 / 40 20 30 20 LWB 82 61 81 62 / 30 20 30 20 BCB 87 66 87 66 / 40 30 40 30 TNB 86 65 85 65 / 40 30 40 30 .RNK... NC...NONE. VA...NONE. WV...NONE. NOGUEIRA
In the hours before
Local storm report, Jul 3, 11:45 AM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
256 PM SINKS GROVE WV 0.75 INCH HAIL
07/02/02 MONROE
330 PM KELLYSVILLE WV 1.00 INCH HAIL
07/02/02 MERCER
430 PM NC WIND DAMAGE
07/02/02 ALLEGHANY TREES BLOWN DOWN ACROSS
THE COUNTY.
435 PM NC 0.75 INCH HAIL
07/02/02 ALLEGHANY
445 PM CEDAR CREEK VA 1.00 INCH HAIL
07/02/02 BATH
500 PM 8W BYLLESBY VA WIND DAMAGE
07/02/02 CARROLL TREES DOWN ON STATE RT.
94.
515 PM MCGRADY NC 0.75 INCH HAIL
07/02/02 WILKES
715 PM HORSE PASTURE VA 0.75 INCH HAIL
07/02/02 HENRY HAIL COVERED THE GROUND.
730 PM DEEP GAP NC WIND DAMAGE
07/02/02 WATAUGA TREES DOWN ON RT. 421.Local storm report, Jul 3, 11:50 AM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 AM EDT WED JUL 03 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
525 PM ELLISTON VA 0.75 INCH HAIL
07/02/02 MONTGOMERY
545 PM SHAWSVILLE VA 1.00 INCH HAIL
07/02/02 MONTGOMERYSpecial weather statement, Jul 3, 11:55 AM EDT, 3 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-032300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1155 AM EDT WED JUL 3 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL DEVELOP ONCE AGAIN DURING THE MIDDAY AND AFTERNOON ACROSS SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA AND NORTHWESTERN NORTH CAROLINA. AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION...SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE REMAINS VERY MOIST. VERY HEAVY RAIN WILL OCCUR WITH SOME OF THE STORMS. FLASH FLOODING IS A POSSIBILITY IN THE HEAVIER RAIN...ESPECIALLY WHERE HEAVY THUNDERSTORM RAINS OCCURRED DURING TUESDAY AFTERNOON AND EVENING. SKYWARN MAY NEED TO BE ACTIVATED THIS AFTERNOON. NOGUEIRA/JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:04 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
| Jul 3, 1:48 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 27 min |
| Jul 3, 2:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 28 min |
| Jul 3, 2:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell | 37 min |
| Jul 3, 2:47 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 28 min |
| Jul 3, 2:59 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 31 min |
| Jul 3, 3:11 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 3, 3:15 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 30 min |
| Jul 3, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 43 min |
| Jul 3, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 42 min |
| Jul 3, 3:34 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 26 min |
| Jul 3, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 52 min |
| Jul 3, 3:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 31 min |
| Jul 3, 3:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 45 min |
| Jul 3, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 52 min |
| Jul 3, 4:01 PM EDT | Severe Thunderstorm Warning | RNK | Wythe | 29 min |
| Jul 3, 4:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 34 min |
| Jul 3, 4:45 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 30 min |
| Jul 3, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, Wythe, City of Roanoke, City of Salem | 33 min |
| Jul 3, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 26 min |
| Jul 3, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 38 min |
| Jul 3, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 29 min |
| Jul 3, 5:22 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, City of Radford | 23 min |
| Jul 3, 5:26 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| Jul 3, 5:35 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 25 min |
| Jul 3, 5:38 PM EDT | Severe Thunderstorm Warning | RNK | Giles, Pulaski | 22 min |
| Jul 3, 5:41 PM EDT | Flash Flood Warning | RNK | Montgomery | 2 hr |
| Jul 3, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 48 min |
| Jul 3, 5:50 PM EDT | Flash Flood Warning | RNK | Tazewell | 115 min |
| Jul 3, 6:01 PM EDT | Severe Thunderstorm Warning | RNK | Pulaski, Tazewell | 29 min |
| Jul 3, 6:28 PM EDT | Flash Flood Warning | RNK | Giles | 2 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.